MAUDE Adverse Event Report: MERIT MEDICAL SYSTEMS INC. SPECTRANETICS BRIDGE BALLOON PREP KIT; CONVENIENCE KIT

MERIT MEDICAL SYSTEMS INC. SPECTRANETICS BRIDGE BALLOON PREP KIT; CONVENIENCE KIT
Model Number 00884450294819
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Perforation (2001); Perforation of Vessels (2135)
Date of Event 12/12/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device was not returned for evaluation.The complaint could not be confirmed.The root cause could not be determined.A review of the device history and complaint database could not be performed since the lot number was not provided.
 
Event or Problem Description
The account alleges that a (b)(6)-year-old female patient on dialysis, presented at (b)(6) hospital, (b)(6), on (b)(6) 2020 with a recurrent bacteremia infection.The patient was implanted with a st.Jude 7120, dual-coil icd lead on (b)(6) 2013.The physician began the case by gaining venous access in the left femoral vein with the 12f sheath included in the occlusion balloon.(the right femoral vein was occluded due to a dialysis catheter) and then advanced the guidewire through the sheath and into the ivc and on through to the svc.It was apparent that there was significant calcification [disease] within the svc and around the svc leads coil.The guidewire initially would not advance past the mid-svc after several attempts.The physician loaded an occlusion balloon onto the wire and advanced it to the area of stalled progression [mid svc].The balloon served as support for the wire and was sufficient that the wire finally found a channel to advance through.Access was completed at the right subclavian vein, where the physician was able to advance and finally anchor the guidewire and the occlusion balloon into position at the ra/svc junction.A pre-inflation with approximately 10cc's of contrast was completed.The highly compliant nature of the balloon illustrated significant binding and suspected calcification [pvd].The balloon was deflated and withdrawn within the ivc.The patient remained stable throughout this entire process.The physician started to reopen the patient's pocket [located at the left shoulder/clavicle] and began dissecting the generator and lead.There was extensive calcification noted on the lead as well.While the physician continued with the dissection procedure, anesthesia noted a slight drop in blood pressure and subsequently an effusion, confirmed with tee.This occurred at approximately 4:50 pm.The patient began to experience tamponade.At approximately 4:53, pericardiocentesis began and ct surgeon was called.At approximately 4:54, chest compressions were performed.[bp was 91/56].Pericardiocentesis was continued until the ct surgeon scrubbed in.A cardiac surgeon performed a sternotomy [at 5:19, bp was 98/54] and discovered a 2mm tear in the svc which was quickly repaired.The patient was not placed on bypass.This took approximately 10-15 minutes and the patient remained stable.Upon completion of the repair, the physician continued with the lead/generator extraction.The physician exposed the conductor cables of the lead and tied a suture around them for extra traction.After several attempts to get over the svc coil, the lead detached at the coil.The laser was removed with the segment of the lead that detached.The physician then switched to a femoral approach and was able to snare the leads securely.The leads were so calcified within the vessel wall, they could not be removed through traction alone.The procedure was stopped, and the patient's chest was closed with the lead still embedded in place [in the heart].The patient remained stable throughout this entire procedure.At the end of the case, the surgeon stated that the guidewire perforated through the right atrial appendage and through the svc [use error] resulting in the 2mm tear in the svc.The guidewire/occlusion balloon is not returning for evaluation.The guidewire occlusion balloon performed as intended.

Brand Name
SPECTRANETICS BRIDGE BALLOON PREP KIT
Common Device Name
CONVENIENCE KIT
Manufacturer (Section D)
MERIT MEDICAL SYSTEMS INC.
1600 merit parkway
south jordan UT 84095
MDR Report Key11135954
Report Number1721504-2021-00002
Device Sequence Number4042497
Product Code OEQ
UDI-Device Identifier00884450294819
UDI-Public00884450294819
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number00884450294819
Device Catalogue NumberK12-09098A
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/21/2020
Initial Report FDA Received Date01/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Other; Required Intervention;
Patient Age35 YR
Patient Weight61